| Home | Article Database | Fun Stuff | Resources | Tools & Calculators | Search HY


Ask the Mental Health Expert Archives 2001-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Ritalin's Effects

Q. My daughter is 25 years old and she has been taking 60 mg Ritalin a day for 4 years to help her ADD/poor memory problem and it has worked fine. However, for the past 4 months, she has been foolishly taking 160-300 mg of Ritalin a day to help her in her demanding career.

She stopped taking the Ritalin 3 weeks ago and I admitted her to a Drug Rehabilitation Hospital. During the past 3 weeks, some things have improved, however, for the same 3 weeks, she has been experiencing 2-3 psychotic spells each day that last 1-3 hours each. These spells are similar to being drunk - talking to herself, awkward walking gate, mellow, childish talk, no memory.

Doctors have tested her and found her blood, EEG, MRI, CT Scan, and EKG to be normal. She is now taking 10 mg Zyprexa/day and 20 mg SR Ritalin/day as prescribed on top of the 30 mg Paxil/day that she has taken for years for Social Phobia. Her Psychiatrists, Neurologist and MDs say that they are not sure why she continues to have these spells. The Neurologist speculates that her brain has been "bruised" by the Ritalin abuse and it will take a while for the brain to heal itself.

I wonder if there is somewhere I could take my daughter that has more experience and knowledge about dealing with this problem. I live in Louisville, Kentucky. Can you suggest anyplace, anyone or direct me in any way to an expert in this field?

A. Three weeks can seem like an eternity when you are worried about a loved one, but in the clinical sense, your daughter has had this problem for a very short time. It is quite possible (though I can't say this with certainty) that the psychotic spells you describe will go away on their own, after your daughter is completely de-toxed.

There have been reports in the literature regarding methylphenidate[Ritalin]-induced mania, as well as depression and psychotic regression following prolonged methyphenidate use and withdrawal (see A.A. Rosenfeld, Am J Psychiatry 1979 Feb;136(2):226-8). I'm not sure I would use the term "bruised", since it implies structural damage, but I agree that your daughter's brain chemistry may have been severely disrupted by these huge doses of Ritalin, followed by sudden cessation of use.

Ritalin affects a brain chemical called dopamine, which is also implicated in various psychotic states. There may also have been some interaction between the high doses of Ritalin and her antidepressant, Paxil. In any case, if your daughter has no history of psychosis, there are good reasons to think she will recover with time. It may be that, over the course of a few more weeks, she could do with less and less of the Zyprexa, which is an antipsychotic agent. If these spells continue, however, I would suggest obtaining another neurological opinion, and perhaps 24-hour EEG monitoring to see if these episodes can be correlated with abnormal brain wave activity--the normal EEG already obtained doesn't rule that out.

If your daughter doesn't get better over the next month or two, you may then want to contact the University of Kentucky Chandler Medical Center Dept. of Psychiatry (859-323-6021) and speak with the Director at their Center on Alcohol and Drug Abuse. A second opinion there might be helpful. I hope things go well for you and your daughter.

August 2002

Disclaimer Back to Ask the Expert